Genetic Studies Suggest That Diabetes Risk Is Inherent in the Action of Statins

Summary and Comment |
October 2, 2014

Genetic Studies Suggest That Diabetes Risk Is Inherent in the Action of Statins

  1. Bruce Soloway, MD

Inhibition of HMG-CoA reductase seems to be tightly linked to excess risk for diabetes.

  1. Bruce Soloway, MD

Statin drugs, which lower LDL cholesterol concentrations by inhibiting 3-hydroxy-3-methylglutaryl-CoA reductase (HMGCR), significantly raise risk for new-onset type 2 diabetes mellitus. But is this diabetogenic effect inherent in inhibition of HMGCR?

Using the technique of “Mendelian randomization,” researchers identified two single-nucleotide polymorphisms (SNPs) within or near the gene that encodes HMGCR; each SNP has one allele that is associated strongly with low serum LDL cholesterol levels and can be regarded as a proxy for HMGCR inhibition. Data from 43 observational genetic studies (>220,000 patients) showed that, for both SNPs, the alleles associated with low LDL cholesterol levels also were associated with excess incidence and prevalence of type 2 diabetes, as well as with higher body weight, body-mass index, and plasma glucose and insulin levels.

In an updated meta-analysis of 20 statin trials, the researchers again found that statin treatment was associated significantly with new-onset type 2 diabetes (odds ratio, 1.12). In a new meta-analysis of 12 statin trials with data on body weight, statin recipients gained 0.33 kg more than recipients of placebo or standard care.

Comment

These data strongly suggest that the diabetogenic effect of statins is inherent in inhibition of HMGCR and that this effect is mediated by body weight or other modifiable metabolic factors. However, for patients whose baseline cardiovascular risk is sufficiently high, risk reductions that are achieved with statins will greatly outweigh risks associated with excess incidence of type 2 diabetes.

Editor Disclosures at Time of Publication

  • Disclosures for Bruce Soloway, MD at time of publication Nothing to disclose

Citation(s):

Reader Comments (7)

* * Physician, Hospital Medicine, Retired

I can't show any statistical analisys , but I've often noticed that patients undergoing statins therapy are encouraged to indulge more in eating sweet pies ,tarts etc. , by quick lowering of their cholesterol value.

goverdhan vyas Physician, Internal Medicine, R D Gardi Medical College Ujjain MP India

using statins for last 15 years in my experience i have not seen increased incidence of diabetes in statin users.Racial differences need to be cosidered in addition to other factors .

Paul v Nguyen MD Physician, Internal Medicine, CHUM

With respect to mounting evidence of harms by statinsMay be this is just the tip of the iceberg ? The only way to settle this raging ongoing controversy is for the statin trialists to release the individual trial participant's data or case report forms for independent reanalysis, as requested by the BMJ.

O. T. Smith Other, Other, retired

Your comment regarding increasing evidence of statin harms struck a cord. I am a patient recovering from what I believe is statin intolerance. Now in 5th month of myopathies which began 30 days following initiation of statin. Conventional medicine denies this malady and pushes to rule out ALL other possible mediators. I find it deplorable that conventional medicine offers not the least palliative care or even a disease category. Is it that you can not treat what you do not recognize?

BJ Lawson RN, MSN, PhD Other Healthcare Professional, Critical Care Medicine, retired

You may be quite interested in knowing that your "myopathies" could very well be chemical induced peripheral neuropathy. Try checking out neuropathy.org under 'different types' (there are over 100). Besides stopping statins & trying the otc supplement Omega 3-6-9 instead, if treated early the pn might be reversible in this case. The Omega 3-6-9 has brought my hereditary familial hypercholesterolemia under control with no side effects as it is a naturally occurring substance group rather than chemically engineered, as statins are.

BJ Lawson RN, MSN, PhD Other Healthcare Professional, Critical Care Medicine, retired

You may be quite interested in knowing that your "myopathies" could very well be chemical induced peripheral neuropathy. Try checking out neuropathy.org under 'different types' (there are over 100). Besides stopping statins & trying the otc supplement Omega 3-6-9 instead, if treated early the pn might be reversible in this case. The Omega 3-6-9 has brought my hereditary familial hypercholesterolemia under control with no side effects as it is a naturally occurring substance group rather than chemically engineered, as statins are.

Miguel Pinilla Resident, Internal Medicine

The data from the genetic tests is interesting. I have not read the paper in full lenght, but stating that HMGCR inhibition increases risk of T2DM by increaseing weight in average by 0.33 kg-330 grams-half a pound, sounds like a stretch to me.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.